MedWire News: Switching from calcineurin inhibitors (tacrolimus and cyclosporin) to a sirolimus-containing immunosuppression regimen may help reduce the incidence of secondary skin cancer after kidney transplantation, suggests research published in TheNew England Journal of Medicine.
Patients receiving kidney transplants are known to have high risk for skin cancer after transplantation, which is thought to be largely due to the immunosuppressive therapy they are required to take to prevent rejection.
However, in addition to immunosuppression in general, the properties of certain immunosuppressive drugs may also increase or decrease the risk for skin cancer.
To investigate further, Sylvie Euvrard (Edouard Herriot Hospital, Lyon, France) and colleagues assessed the incidence of secondary skin cancer (after having at least one squamous cell carcinoma [SCC]) in 64 patients who switched from taking calcineurin inhibitors to sirolimus after their primary tumor was diagnosed, and in 56 who maintained their original calcineurin inhibitor therapy after cancer diagnosis.
The patients were followed up for 2 years for SCC recurrence. The team found that recurrence-free survival time was significantly longer in patients who changed to sirolimus therapy (median 15 months) compared with in those who maintained their original calcineurin-inhibitor therapy (median 7 months).
In total, 14 (22%) of the sirolimus patients developed new tumors during follow up compared with 22 (39%) of the patients in the calcineurin-inhibitor group. The team calculated that patients who switched to sirolimus reduced their relative risk for secondary SCCs by 44%.
"We speculate that there may be a specific antineoplastic activity of sirolimus that explains the decrease in new skin cancers rather than a lower amount of immunosuppression," say Euvrard and co-authors.
Whilst sirolimus therapy showed a clear anticancer benefit, patients who switched to this drug had a significantly higher number of serious adverse events than those who maintained their original therapy, at 60 versus 14 events. In addition, 23% of patients in the sirolimus group discontinued their treatment due to drug-related adverse events.
The researchers concede that further research is needed to confirm their findings, but conclude that their research "may have implications concerning immunosuppressive treatment of patients with cutaneous SCCs."
MedWire (www.medwire-news.md) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2012